Alert archive / Tennessee / High Wind Warnings in 2018

High Wind Warning 1, NWS Morristown, TN

February 6, 20185 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Feb 6, 2018, 6:34 PM EST for 5 counties in Tennessee. It took effect at Feb 7, 2018, 1:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2018, 6:34 PM EST (23:34 UTC)
In effect from
Feb 7, 2018, 1:00 AM EST
Expired
Feb 7, 2018, 10:00 AM EST
In force
9 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS74 KMRX 062334
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
634 PM EST Tue Feb 6 2018

...WINDY CONDITIONS WILL BE POSSIBLE LATE TONIGHT INTO WEDNESDAY
ACROSS SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS...

TNZ041-043-072-074-087-070745-
/O.UPG.KMRX.WI.Y.0004.180207T0600Z-180207T1500Z/
/O.NEW.KMRX.HW.W.0001.180207T0600Z-180207T1500Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
634 PM EST Tue Feb 6 2018

...HIGH WIND WARNING IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect from 1 AM to 10 AM EST Wednesday. 

* EVENT...South to southeast winds of 30 to 45 mph can be expected
  with gusts to near 60 mph across some of the higher elevations 
  and foothills. 

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...These winds may down trees or power lines. Loose
  outdoor objects should be secured. Driving may also be difficult
  for those in high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-045-047-070745-
/O.NEW.KMRX.WI.Y.0005.180207T0600Z-180207T1500Z/
Johnson-Unicoi-Southeast Carter-
Including the cities of Mountain City, Erwin, and Roan Mountain
634 PM EST Tue Feb 6 2018

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST WEDNESDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 1 AM to 10 AM EST Wednesday. 

* EVENT...South to southeast winds of 20 to 35 mph can be 
  expected with gusts to near 50 mph across some of the higher 
  elevations and foothills. 

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...These winds may down trees or large limbs...as well as
  power line poles. Loose outdoor objects should be secured.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
2 follow-up statements
839 
WWUS74 KMRX 070706
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
206 AM EST Wed Feb 7 2018

...WINDY CONDITIONS WILL BE POSSIBLE LATE TONIGHT INTO WEDNESDAY
ACROSS SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS...

TNZ041-043-072-074-087-071500-
/O.CON.KMRX.HW.W.0001.000000T0000Z-180207T1500Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
206 AM EST Wed Feb 7 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* EVENT...South to southeast winds of 30 to 45 mph can be 
  expected with gusts to near 60 mph across some of the higher 
  elevations and foothills. 

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...These winds may down trees or power lines. Loose 
  outdoor objects should be secured. Driving may also be 
  difficult for those in high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

TNZ018-045-047-071500-
/O.CON.KMRX.WI.Y.0005.000000T0000Z-180207T1500Z/
Johnson-Unicoi-Southeast Carter-
Including the cities of Mountain City, Erwin, and Roan Mountain
206 AM EST Wed Feb 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* EVENT...South to southeast winds of 20 to 35 mph can be 
  expected with gusts to near 50 mph across some of the higher 
  elevations and foothills. 

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...These winds may down trees or large limbs...as well 
  as power line poles. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
878 
WWUS74 KMRX 070820
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
320 AM EST Wed Feb 7 2018

...WINDY CONDITIONS WILL BE POSSIBLE LATE TONIGHT INTO WEDNESDAY
ACROSS SOME OF THE HIGHER ELEVATIONS AND FOOTHILLS...

TNZ041-043-072-074-087-071500-
/O.CON.KMRX.HW.W.0001.000000T0000Z-180207T1500Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cedar Creek, Cades Cove, 
Gatlinburg, and Coker Creek
320 AM EST Wed Feb 7 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* EVENT...South to southeast winds of 30 to 45 mph can be 
  expected with gusts to near 60 mph across some of the higher 
  elevations and foothills. 

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...These winds may down trees or power lines. Loose 
  outdoor objects should be secured. Driving may also be 
  difficult for those in high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

VAZ006-008-071500-
/O.EXA.KMRX.WI.Y.0005.000000T0000Z-180207T1500Z/
Russell-Washington-
Including the cities of Lebanon and Abingdon
320 AM EST Wed Feb 7 2018

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect until 10 AM EST this morning. 

* EVENT...South to southeast winds of 20 to 35 mph can be expected
  with gusts up to near 50 mph across some of the higher 
  elevations.
 
* TIMING...Late tonight into Wednesday morning.

* IMPACTS...These winds may down trees or large limbs...as well 
  as power line poles. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TNZ018-045-047-071500-
/O.CON.KMRX.WI.Y.0005.000000T0000Z-180207T1500Z/
Johnson-Unicoi-Southeast Carter-
Including the cities of Mountain City, Erwin, and Roan Mountain
320 AM EST Wed Feb 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* EVENT...South to southeast winds of 20 to 35 mph can be 
  expected with gusts to near 50 mph across some of the higher 
  elevations and foothills. 

* TIMING...Late tonight into Wednesday morning.

* IMPACTS...These winds may down trees or large limbs...as well 
  as power line poles. Loose outdoor objects should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Feb 6, 6:28 PM EST, 6 minutes earlier.

Area forecast discussion, Feb 6, 6:28 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
628 PM EST Tue Feb 6 2018

.DISCUSSION...Scattered rain showers will continue to move through
the area ahead of a frontal boundary...increasing in coverage
through the morning Wednesday. A mid level jet will strengthen
this evening...bringing gusty winds to the area...and winds of up
to 50-60 mph in the higher elevations in east TN. The Wind
Advisory is now expanded through the higher elevations in NE
TN...while the area previously under a Wind Advisory has now been
upgraded to a High Wind Warning to account for the mountain wave
winds possible. By mid morning Wednesday...the upper level jet
will move to the east...with wind speeds weakening through the
early afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             47  57  28  52 /  90 100   0   0
Knoxville McGhee Tyson Airport, TN  41  55  26  47 /  90 100  10   0
Oak Ridge, TN                       42  51  26  48 /  90 100  10   0
Tri Cities Airport, TN              39  52  24  45 /  80 100  20   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 1 AM to 10 AM EST Wednesday for Johnson-
     Southeast Carter-Unicoi.

     High Wind Warning from 1 AM to 10 AM EST Wednesday for Blount
     Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains-Southeast Greene-Southeast Monroe.

VA...None.
&&
Hazardous weather outlook, Feb 6, 6:31 PM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
631 PM EST Tue Feb 6 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-072345-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
631 PM EST Tue Feb 6 2018 /531 PM CST Tue Feb 6 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

Heavy rainfall will move in late tonight. Minor localized
flooding will be possible, especially in areas of poor drainage.

Gusty winds are possible across the area tonight. Winds of 20-30
mph will be possible across the area...with gusts up to 50 mph
possible in the higher elevations in northeast TN where a Wind
Advisory has been issued. Wind gusts could reach 60 mph in the
higher elevations of east TN...with a High Wind Warning for these
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gusty winds across the mountains and adjacent foothills will
continue into Wednesday morning.

Heavy rainfall will continue on Wednesday with minor localized
flooding possible, especially in areas of poor drainage.

Also, heavy rains are possible again this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 2:54 AM ESTWind AdvisoryMRXBlount, Cocke, Greene, Monroe, Sevier16 hr
Feb 6, 6:34 PM ESTWind AdvisoryMRXCarter, Johnson, Unicoi15 hr

Nearby

High Wind Warnings in Tennessee, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.